An animal tranquilizer, xylazine, is increasingly linked to drug overdose deaths across the United States, health officials say.
According to a new report from the U.S. Centers for Disease Control and Prevention, xylazine has turned up in overdose deaths in 25 of 38 states examined. In 2019, xylazine contributed to death in 64% of cases and almost always also involved fentanyl.
The drug is mixed with opioids, such as fentanyl or heroin, to enhance their effects, but this cocktail can increase sedation and respiratory depression. That, in turn, increases the risk of a fatal overdose, CDC researchers explained.
"The detection of xylazine in multiple jurisdictions is concerning and warrants continued surveillance to inform overdose response and prevention efforts given that naloxone administration may not be as effective when xylazine is mixed with opioids," wrote Mbabazi Kariisa, from CDC's division of overdose prevention at the National Center for Injury Prevention and Control, and colleagues.
The drug naloxone can reverse effects of an opioid overdose, but xylazine is not an opioid, so naloxone may not work well in these users. Still, since xylazine is usually paired with opioids, it should always be given, Kariisa said.
"As there is no pharmaceutical antidote for xylazine, immediate supportive care such as respiratory and cardiovascular support is especially critical," Kariisa said.
Xylazine is used in veterinary medicine to sedate animals and is not meant for use in humans.
Another report in the same Sept. 17 issue of the CDC's Morbidity and Mortality Weekly Report, highlighted the increase of xylazine overdose deaths in Connecticut. Between 2019 and July 2020, deaths from the combination of fentanyl with xylazine rose from 6% to 11%, the researchers reported.
Pat Aussem is associate vice president at the Partnership to End Addiction. She said, "People who use xylazine may unknowingly consume it, as it can be added to the drug supply either to enhance drug effects or as a cutting agent to increase volume and reduce costs."
Combined with opioids, xylazine's sedating effects, especially at bedtime, seem to be part of the appeal for people who seek it out, hence the slang name "sleep cut" or "tranq," she noted.
"The combination of opioids and xylazine increases the risk of an overdose, as both drugs are central nervous system depressants. It can depress breathing, blood pressure and heart rate to dangerous levels or result in a fatality," Aussem said.
Special care may be needed if xylazine is involved in an overdose, she added, since naloxone's effectiveness may be diminished.
"Calling 911 is always important when a suspected overdose occurs, but maybe more so for supportive respiratory and cardiovascular care related to xylazine," Aussem said. "Xylazine also appears to cause painful skin ulcers, so keeping wounds clean and/or getting professional treatment may be needed."
People using substances and the health care providers who work with them need to be educated on additives and their harmful effects, Aussem said. "Further, when an overdose occurs, offering quality care is needed rather than merely stabilizing the person and discharging them to the street," she added.
For more on drug dangers, head to the U.S. National Institute on Drug Abuse.
SOURCES: Mbabazi Kariisa, PhD, division of overdose prevention, National Center for Injury Prevention and Control, U.S. Centers for Disease Control and Prevention; Pat Aussem, LPC, MAC, associate vice president, Partnership to End Addiction; Morbidity and Mortality Weekly Report, Sept. 17, 2021